Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Advice
avatar
ooga64 posted:
I have a 89 year old mother and she is just (in last three days) starting to get violent. From what I have read this is likely the next to last stage of Alzheimer's . She doesn't know me (her son) daddy,and my sister. She thinks someone is moving her house and she is going to move. 2 nights ago she got violent with my sister ,hit her,scratched her face and cussed her real bad, My daddy is 91 and suffered a series of mini strokes.this happened 23 days ago. he is getting better everyday (slow). We made a doc appointment for both Tue. Just as we got to doc office she turned on me and said she hoped I went to jail for keeping her locked up.We were in waiting room when she decided she was leaving. I moved to get between her and the door, when that 85 lb ,89 year old woman moved me like I was a feather. After the doc and nurses witnessed this it was obvious that they were affected. The doc prescribed "Zyprexa" .I looked up this drug and the list of side effects were bad,up to and including death. should I question the doc about this or does anyone reading this know.Bottom line I was hoping to find someone with experience of being a caretaker of their parents.and any advice. thanks for listening and thanks for any advise anyone could pass on. Philip
Reply
 
avatar
cjh1203 responded:
This is a case where I think you might get some very helpful information by talking to a pharmacist.

Zyprexa does sometimes have terrible side effects in Alzheiemer's patients -- as you said, they include death. A pharmacist could tell you if there are other drugs that might be helpful but with less dangerous side effects. If she is that violent, though, and Zyprexa helps, the benefits might be worth the risks.

If your mother's violence can't be controlled, maybe it's time to consider putting her in a memory-care facility so she won't be a danger to you and your family. I know that's an awful decision to have to make, but the safety of your father, you and the rest of your family has to be the primary concern.

In the meantime, you might also talk to someone at your local Alzheimer's Association about what's going on with your mother, and maybe attend their support group meetings. Others have undoubtedly had some of the same experiences and can probably give you some guidance.

Best of luck. This sounds like a heartbreaking situation.
 
avatar
Byroney_WebMD_Staff responded:
Dear Philip (ooga64),

I am sorry to hear of your difficult situation. I know that Cjh has already offered some great support.

I just wanted to share this article on Treating Agitation in Alzheimer's Patients, as it may have some information for you. Be sure to click on the blue hyperlinks in the article so you can find out more about Zyprexia and any other medication mentioned.

Finally, if your mother is not seeing an elder care or Alzheimer's specialist, that may be a consideration for you, too.

In support,

Byroney
 
avatar
Helene Bergman, LMSW responded:
Delusions and misperceptions of reality are symptoms of dementia at any stage and not necessarily a milestone of a 'last stage' of Alzheimer's. They definitely can scare caregivers when a loved one first expresses them. Education on how to respond is very important.

When an individual suffers psychotic symptoms they often become fearful....and defensive. They believe strangers are trying to hurt them and will last out. They truly believe what they say (like your mother accuses you of locking her up) and may become oppositional or aggressive. Their goal is to protect themselves from harm. Caregivers need to respond in a way to reassure their loved one that he or she is safe and secure. If you need to 'enter the delusion' then you may do so as long as the delusion is not harmful or dangerous. If your mom expresses feeling locked up, you can apologize to her for this and see if you can help her feel more free. She may be expressing to you that she feels locked up in 'herself'. When she acted out on your sister, try to assess what might have precipitated her anger. There are times where you can redirect or reassure and the agitated moment will pass.

If the symptoms persist and pose a danger,, as your doctor observed, a treatment is needed to provide your mother with a sense of comfort and security. Drugs like zyprexa, seroquel and risperdal, among others, have been successful in treating these symptoms. Bottom line, you need to perceive these symptoms as pain- emotional pain- requiring 'pain management' and that is the purpose of these drugs.They do need to be monitored because of potential side effects and dosages titrated under supervision
 
avatar
pinkybootsscout responded:
My mother isn't violent, but she take Aricept. It seems to be working for her. You should consult your doctor about other medicines.
 
avatar
ooga64 replied to cjh1203's response:
Thanks for your advice and I am sorry it has taken me a week to get back. The Dr. changed her meds to risperdal yesterday. and it has almost the same warnings and side effects. The violence has stopped for now but she still doesn't know me ,my sister or daddy. We don't have the Alzheimer's Association any where close. I have found 2 guys that have already gone through this and their mother has past. I have been reading anything I can find. The Dr. told me yesterday that her mind would not get any better. I have tried to explain to her everything that is going on or that we are doing .by the time I get through she doesn't have a clue. She is still eating good but all she does is mumble or acts like she is talking to someone she only sees and I understand that is the way it is. Thanks again and I will keep asking you all for help Philip
 
avatar
ooga64 replied to Byroney_WebMD_Staff's response:
For this 1st time I am just replying the same to all 4

Thanks for your advice and I am sorry it has taken me a week to get back. The Dr. changed her meds to risperdal yesterday. and it has almost the same warnings and side effects. The violence has stopped for now but she still doesn't know me ,my sister or daddy. We don't have the Alzheimer's Association any where close. I have found 2 guys that have already gone through this and their mother has past. I have been reading anything I can find. The Dr. told me yesterday that her mind would not get any better. I have tried to explain to her everything that is going on or that we are doing .by the time I get through she doesn't have a clue. She is still eating good but all she does is mumble or acts like she is talking to someone she only sees and I understand that is the way it is. Thanks again and I will keep asking you all for help Philip
 
avatar
ooga64 replied to Helene Bergman, LMSW's response:
For this 1st time I am just replying the same to all 4

Thanks for your advice and I am sorry it has taken me a week to get back. The Dr. changed her meds to risperdal yesterday. and it has almost the same warnings and side effects. The violence has stopped for now but she still doesn't know me ,my sister or daddy. We don't have the Alzheimer's Association any where close. I have found 2 guys that have already gone through this and their mother has past. I have been reading anything I can find. The Dr. told me yesterday that her mind would not get any better. I have tried to explain to her everything that is going on or that we are doing .by the time I get through she doesn't have a clue. She is still eating good but all she does is mumble or acts like she is talking to someone she only sees and I understand that is the way it is. Thanks again and I will keep asking you all for help. Helene, I have been trying to do just as you are saying. She is most differently getting worse. I hope to reply to you again soon after my head clears ...Thank you very much Philip
 
avatar
ooga64 replied to pinkybootsscout's response:
thanks for the reply and advice .I will ask Dr. about the drug you mentioned but he just changed it to risperdal yesterday, She seems to be going down quick thanks again and I will continue to ask for advice Philip
 
avatar
Ttommy replied to Helene Bergman, LMSW's response:
Hi, I'm Tom and I have EOAD. When I was having delusions I saw my phychiatist. He added Seroquel. The delisions stopped plus I could focus better and the "fog" lifted.
Later... My diclaimer: I'm not a professional in this area. Onjly a person with Alzheimer's that can still express myself and want to help others.
 
avatar
GKen9 replied to Ttommy's response:
what do you mean ? sometimes i see bugs small animsl and 1 nt i sawa deer eating grass in our home i woke up the wife but she said go back to sleep..i swear it all was there

and sometimes peole say i said or did this or that?

im not sure i take aircept 10


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

"Outsmart Your Genes"--a MUST READ!
I read "Outsmart Your Genes" by Brandon Colby MD and it was such an empowering read. I have been looking for other publications by this ... More
Was this Helpful?
10 of 18 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.